Iowa, 2015Winter Weather in Iowa, February 8, 2015
February 8, 2015 · NWS FSD · 1 event in 1 county or zone
Freezing rain and freezing drizzle caused light icing of untreated roads and other surfaces in the Spirit Lake area and other parts of Dickinson County Iowa on the morning of February 8th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain and freezing drizzle caused light icing of untreated roads and other surfaces in the Spirit Lake area and other parts of Dickinson County Iowa on the morning of February 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 7, 10:49 PM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Feb 7, 10:49 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 PM CST SAT FEB 7 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 329 PM CST SAT FEB 7 2015
THE MAIN FOCUS TONIGHT AND SUNDAY WILL BE A SHORTWAVE TROUGH WHICH
BREAKS DOWN THE UPPER RIDGE AND DIVES SOUTHEAST ACROSS THE NORTHERN
PLAINS LATE TONIGHT AND SUNDAY MORNING. MID AND HIGH CLOUDS BUILD
SOUTHWARD THIS EVENING AND BLANKET THE REGION INTO SUNDAY MORNING.
MAIN UPPER LEVEL FORCING SLIDES THROUGH THE HEART OF THE FORECAST
AREA LATE TONIGHT WHILE THE MID LEVEL FORCING PASSES THROUGH THE
HIGHWAY 14 CORRIDOR INTO NORTHWEST IOWA. FORECAST SOUNDINGS SUGGEST
THAT A SUBSTANTIAL DRY LAYER BELOW 750 MB WILL MAKE PRECIPITATION
DIFFICULT INTO THE EARLY MORNING HOURS. NAM AND GFS KEEP THE
FORECAST AREA LARGELY DRY THROUGH DAYBREAK SUNDAY...HOWEVER THE
ECMWF REMAINS THE WETTEST SOLUTION...WITH QPF AS EARLY AS MIDNIGHT
TONIGHT IN OUR FAR NORTH. DECIDED TO DO A BLEND OF THE MODELS WHICH
PLACES SOME LOW CHANCE AND SLIGHT CHANCE POPS IN OUR NORTHEAST HALF
IN THE EARLY MORNING HOURS AND SLOWLY SHIFTING IT EAST INTO LATE
MORNING.
THE SPOTTY PRECIPITATION WILL BE LIGHT...WITH ONLY A FEW
HUNDREDTHS EXPECTED AT BEST. PRECIPITATION TYPE IS ALSO A CHALLENGE
WITH SURFACE TEMPERATURES RIGHT AROUND 30 TO 35 DEGREES WHERE
PRECIPITATION IS EXPECTED. COULD POSSIBLY SEE READINGS RISE A LITTLE
WITH THE ARRIVAL OF MID CLOUDS IN SOUTHWEST MINNESOTA WHERE LOWS
NEAR 30 ARE EXPECTED. SOUNDINGS SUGGEST THAT RAIN OR FREEZING RAIN
WILL BE THE MAIN TYPE. WITH THE SPOTTY AND VERY LIGHT NATURE OF THIS
PRECIPITATION...HAVE OPTED NOT TO ISSUE A FREEZING RAIN ADVISORY BUT
WILL KEEP MENTION IN THE HWO. IT WILL CERTAINLY BE SOMETHING TO
MONITOR TONIGHT. ALSO ADDED SOME PATCHY FOG MENTION IN WITH RECENT
SNOWMELT ADDING TO THE NEAR SURFACE MOISTURE BELOW THE WARM LAYER
ALOFT.
SOME CLEARING SHOULD BEGIN WORKING INTO SOUTH CENTRAL SD SUNDAY
AFTERNOON AS THE TROUGH DIGS TO THE EAST AND THE RIDGE BEGINS
REBOUNDING IN THE HIGH PLAINS. STRATUS WILL LINGER TO THE EAST WITH
SOME LINGERING LIGHT RAIN OR FREEZING RAIN...MIXING WITH SOME LIGHT
SNOW IN THE AFTERNOON AS TEMPERATURES COOL ALOFT. NOT LOOKING AT ANY
SNOW ACCUMULATION AND LITTLE TO NO ICING. HIGHS WILL BE IN THE LOW
30S NORTHEAST TO THE LOW 50S IN SOUTH CENTRAL SD.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM CST SAT FEB 7 2015
THE PRIMARY CONCERN SUNDAY NIGHT THROUGH TUESDAY WILL BE
PRECIPITATION TYPE AS A MIX OF FREEZING RAIN AND SNOW ARE
POSSIBLE BOTH SUNDAY NIGHT AND THEN MONDAY NIGHT THROUGH TUESDAY.
A WEAK UPPER WAVE WILL CONTINUE TO MOVE SOUTHEAST ACROSS WESTERN
MINNESOTA AND INTO WESTERN IOWA ON SUNDAY NIGHT. THIS WAVE WILL MOVE
ALONG THE 850 MB FRONTAL BOUNDARY. BOTH THE NAM AND GFS HAVE AMPLE
MOISTURE BELOW 700 MB BUT ARE FAIRLY DRY ABOVE THAT LEVEL. AS A
RESULT...THERE WILL BE A REAL STRUGGLE TO INTRODUCE ICE CRYSTALS
INTO THE CLOUDS. SO...ALTHOUGH SOUNDINGS...WHEN SATURATED WOULD
SUPPORT PRIMARILY SNOW...THE LACK OF ICE MAY RESULT IN LIGHT
FREEZING RAIN OR FREEZING DRIZZLE EAST OF I29. BECAUSE OF THE LACK
OF MOISTURE...KEPT POPS ONLY AT 20 PERCENT AS THERE IS A REAL
QUESTION THAT THE DYNAMICS WILL BE ABLE TO OVERCOME THE DRY MID
LEVEL ATMOSPHERE. WITH MOSTLY CLOUDY SKIES...LOWS WILL BE WELL
ABOVE NORMAL IN THE 20S TO AROUND 30.
THE EASTERN PLAINS WILL BE BETWEEN SYSTEMS ON MONDAY. THE NAM DID
SUGGEST THE POTENTIAL FOR FREEZING DRIZZLE ALONG AND EAST OF I29.
STRATUS WILL REMAIN OVER THIS AREA ON MONDAY...BUT LARGE SCALE
SUBSIDENCE AND NORTHERLY FLOW WOULD SEEM TO MAKE FREEZING DRIZZLE
LESS LIKELY SO DID NOT INCLUDE IN THE FORECAST AT THIS TIME.
TEMPERATURES WILL GENERALLY BE IN THE UPPER 20S IN SW MN TO LOWER
40S IN SOUTH CENTRAL SD.
THE NEXT WAVE APPROACHES THE AREA ON MONDAY NIGHT AND TUESDAY. THE
GFS...ECMWF..AND CANADIAN GEM ARE ALL IN AGREEMENT ON THE GENERAL
TIMING OF THIS WAVE WHILE THE NAM IS MUCH SLOWER. SO THE NAM
SOLUTION WAS NOT USED WITH THIS FORECAST. THIS WAVE IS MORE
ORGANIZED THAN THE SUNDAY NIGHT/S SYSTEM - THERE IS DEEP MOISTURE
AND STRONG WARM ADVECTION TO HELP ENHANCE THE UPPER LEVEL LIFT. IT
WILL TAKE A FEW HOURS TO SATURATE ABOVE THE -10C LAYER TO GET ICE
INTRODUCED INTO THE CLOUDS AND PRECIPITATION TO DEVELOP. MAX
TEMPERATURES ALOFT WILL START OFF GENERALLY ABOVE ZERO ON MONDAY
NIGHT AND THEN SLOWLY COOL ON TUESDAY. THIS WILL MEAN A LARGE
NUMBER OF PRECIPTIATION TYPES. IN THE JAMES AND MISSOURI VALLEY
TEMPERATURES WILL BE AROUND FREEZING AT THE SURFACE SO...IF
PRECIPITATION DOES DEVELOP THAT FAR SOUTH AND WEST...IT WOULD MOST
LIKELY BE RAIN OR FREEZING RAIN. FARTHER TO THE NORTHEAST TOWARD
BROOKINGS AND INTO SW MN...THE LIFT LOOKS TO BE MORE PERSISTENT
AND HAVE THE HIGHEST POPS...50 PERCENT...IN THIS AREA. SURFACE
TEMPERATURES WILL ALMOST CERTAINLY BE BELOW FREEZING MONDAY NIGHT
AND MUCH OF TUESDAY MORNING. TEMPERATURES ALOFT ARE MORE
QUESTIONABLE...GENERALLY FROM AROUND ZERO TO +2 OR +3. WHILE THIS
WOULD BASICALLY SUPPORT SNOW...SLEET OR FREEZING RAIN...AT THIS
POINT...HAVE DECIDED TO EMPHASIZE FREEZING RAIN AND SNOW. THERE IS
EVIDENCE THE THERMAL GRADIENT WILL BE FAIRLY TIGHT SO THAT THERE
WILL BE A RATHER NARROW ZONE OF SLEET AND WITH TEMPERATURES
GRADUALLY COOLING THE EXPECTATION IS THAT ANY SLEET WOULD ONLY
LAST AN HOUR OR TWO AS PRECIPITATION GOES FROM FREEZING RAIN TO
SNOW. IN ADDITION...WITH TEMPERATURES IN THE UPPER 20S LATE MONDAY
NIGHT AND TUESDAY MORNING...THE IMPACT OF ANY FREEZING RAIN MAY BE
LARGE AND WOULD PREFER TO EMPHASIZE THAT THREAT AT THIS POINT THAN
HAVE THE MESSAGE LOST DUE TO CONFUSION IN PRECIPITATION TYPES.
CURRENTLY PROJECTIONS ARE FOR BETWEEN 0.10 TO 0.20 TOTAL QPF
BETWEEN BROOKINGS AND MARSHALL...WITH UP TO A TENTH OF INCH OF
ICE AROUND THAT SAME AREA. SNOWFALL WOULD BE AN INCH OR LESS.
THERE IS A LOT OF UNCERTAINTY IN TEMPERATURES ALOFT AND
PRECIPITATION TYPES AT THIS POINT AND SHOULD TEMPERATURES ALOFT
TREND BE COOLER...SIMILAR TO THE 12Z ECMWF...THEN SNOW WILL BE
MOST LIKELY IN SW MN...WITH MORE OF A FREEZING RAIN THREAT
POSSIBLE FARTHER TO THE SOUTH AND WEST TOWARD SIOUX FALLS...HURON
AND SPENCER IA. PERSONS PLANNING TRAVEL MONDAY NIGHT AND TUESDAY
MORNING SHOULD STAY TUNED TO THE FORECAST AS WHEN AND WHERE
FREEZING RAIN DOES FALL WILL IMPACT TRAVEL ACROSS THE REGION.
ANY PRECIPITATION SHOULD END TUESDAY NIGHT. THEN FOR WEDNESDAY
THROUGH SATURDAY...THE MAIN CONCERN IS TEMPERATURES. THE MODELS
ARE SIMILAR THROUGH THURSDAY WITH THE GFS THEN BECOMING MORE
AMPLIFIED AND KEEPING THE COLD AIR OVER THE EASTERN PLAINS LONGER
FRIDAY AND SATURDAY. THE ECMWF HAS A STRONGER WAVE MOVING INTO THE
GREAT LAKES ON SATURDAY WITH THE EFFECT THAT WARMER AIR MOVES INTO
THE AREA FRIDAY AND SATURDAY BUT A STRONG ARCTIC FRONT WOULD MOVE
THROUGH LATE SATURDAY OR SATURDAY NIGHT. DID FOLLOW CLOSER TO THE
ECMWF FOR LATE IN THE WEEK. AS A RESULT...AFTER STEADY OR FALLING
TEMPERATURES ON WEDNESDAY AND COLD TEMPERATURES THURSDAY...HAVE
TEMPERATURES BACK ABOVE FREEZING ON FRIDAY WITH NEAR NORMAL
TEMPERATURES ON SATURDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1028 PM CST SAT FEB 7 2015
SOME SPRINKLES AND LIGHT RAIN WILL BE POSSIBLE AT KHON AND KFSD
BUT SHOULD NOT CAUSE ANY RESTRICTIONS TO VIS. A SLOW LOWERING OF
CIGS WILL OCCUR FROM MIDNIGHT UNTIL AROUND 6 AM BUT IS EXPECTED TO
STAY IN THE MVFR CAT. HAVE ADDED SOME 3-4SM FOG AT KSUX AS VIS HAS
ALREADY DROPPED TO 6SM BR AND TO KHON AND KFSD TOWARD SUNRISE.
LIGHT AND VARIABLE WINDS WILL BEGIN TO INCREASE IN SPEED TO
AROUND 10KTS FROM THE NORTHWEST AROUND 6 AM LOCAL TIME ON SUNDAY
MORNING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...SCHUMACHER
AVIATION...SALLY
Hazardous weather outlook, Feb 7, 2:38 PM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 PM CST SAT FEB 7 2015
IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-054>056-062-082045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-MINER-LAKE-
MOODY-MINNEHAHA-
238 PM CST SAT FEB 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A PERIOD OF LIGHT FREEZING RAIN OR RAIN IS POSSIBLE AFTER
MIDNIGHT TONIGHT INTO SUNDAY MORNING. TEMPERATURES ARE EXPECTED TO
BE A FEW DEGREES EITHER SIDE OF FREEZING...CREATING THE POTENTIAL
FOR SOME LIGHT ICING. MINOR AMOUNTS OF FREEZING RAIN CAN
SIGNIFICANTLY IMPACT TRAVEL...THUS ANYONE WITH TRAVEL PLANS
TONIGHT INTO SUNDAY SHOULD CONTINUE TO MONITOR THE FORECAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS ANOTHER CHANCE OF FREEZING RAIN SUNDAY NIGHT INTO MONDAY
MORNING MAINLY EAST OF INTERSTATE 29. MINOR ICE ACCUMULATIONS ARE
POSSIBLE.
THE MOST SIGNIFICANT PERIOD OF ICING APPEARS TO BE ON MONDAY NIGHT
INTO TUESDAY MORNING. AT THIS TIME...UP TO A TENTH OF AN INCH OF
ICING IS POSSIBLE...WITH THE GREATEST LIKELIHOOD NORTH OF
INTERSTATE 90. THOSE WITH TRAVEL PLANS SHOULD CONTINUE TO MONITOR
THE FORECAST FOR THE LATEST DEVELOPMENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ020-031-NEZ013-014-SDZ050-052-053-057>061-063>071-082045-
PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-JERAULD-SANBORN-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
238 PM CST SAT FEB 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A PERIOD OF LIGHT RAIN IS POSSIBLE AFTER MIDNIGHT TONIGHT INTO
SUNDAY MORNING. AIR TEMPERATURES ARE EXPECTED TO MAINLY REMAIN
ABOVE FREEZING...HOWEVER SURFACE TEMPERATURES ARE SLIGHTLY BELOW
FREEZING POTENTIALLY CREATING HAZARDOUS CONDITIONS FOR TRAVEL
SUNDAY MORNING. EVEN LIGHT ICING CAN IMPACT TRAVEL...SO ANYONE
WITH TRAVEL PLANS TONIGHT INTO SUNDAY SHOULD CONTINUE TO MONITOR
THE FORECAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE MOST SIGNIFICANT PERIOD OF ICING APPEARS TO BE ON MONDAY NIGHT
INTO TUESDAY MORNING. AT THIS TIME...UP TO A TENTH OF AN INCH OF
ICING IS POSSIBLE...WITH THE GREATEST LIKELIHOOD NORTH OF
INTERSTATE 90. THOSE WITH TRAVEL PLANS SHOULD CONTINUE TO MONITOR
THE FORECAST FOR THE LATEST DEVELOPMENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Feb 8, 2:36 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 AM CST SUN FEB 8 2015
MNZ080-081-089-090-081100-
MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
236 AM CST SUN FEB 8 2015
...SPECIAL WEATHER STATEMENT...
AREAS OF LIGHT RAIN IS MOVING ACROSS THE AREA AT THIS TIME.
SURFACE TEMPERATURES ARE HOVERING A DEGREE OR SO EITHER SIDE OF
FREEZING. THEREFORE AREAS OF FREEZING RAIN IS VERY POSSIBLE UNTIL
ABOUT SUNRISE. THIS COULD CREATE CHALLENGING DRIVING CONDITIONS
EARLY THIS MORNING...WITH SOME SURFACES ABOVE FREEZING WHILE OTHER
LOCATIONS WILL BE BELOW FREEZING. USE CAUTION WHEN DRIVING.
Winter Weather, Dickinson
- When
- February 8, 4:00 AM CST to 10:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle caused icy travel on some untreated roads and other surfaces.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, February 8 to 10, 20151 death · 61 injured · 15 events
- High Surf in California, February 8 to 10, 20151 death · 2 events
- Winter Storm in New York, February 8 to 9, 2015$115,000 · 8 events
- Heavy Snow and Winter Weather in Massachusetts, February 8 to 10, 201521 events
- Winter Weather in Pennsylvania, February 8 to 10, 201513 events
- Winter Weather in Minnesota, February 8, 20157 events
- Heavy Snow and Winter Weather in Rhode Island, February 8 to 10, 20157 events
- Heavy Snow in New York, February 8 to 9, 20157 events
- High Wind in Oregon, February 8 to 9, 201582 kt wind · 4 events
- Heavy Snow in Connecticut, February 8 to 10, 20153 events
- Winter Weather in Connecticut, February 8 to 9, 20153 events
- High Wind in California, February 8 to 9, 201556 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559320.